Texas, 2008

High Wind in Texas, May 23, 2008

May 23, 2008 · NWS MAF · 2 events in 2 counties and zones

A broad upper level storm system approaching from the west and strong winds just above the surface continued to combined to produce strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level storm system approaching from the west and strong winds just above the surface continued to combined to produce strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, May 22, 10:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT FRI MAY 23 2008

.AVIATION...
KMAF 88D VAD WIND PROFILER INDICATES A STRONG LOW LEVEL JET EARLY
THIS MORNING WITH STRONG SOUTHERLY WINDS OF 40-50 KNOTS WITHIN
2000 FT OF THE GROUND. WE HAVE INCLUDED LLWS IN THE KMAF TAF FOR A
FEW HOURS EARLY THIS MORNING. OTHERWISE...WE EXPECT VFR
CONDITIONS TO PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS.
WINDS WILL TAPER OFF BEFORE SUNRISE...BUT ARE EXPECTED TO INCREASE
TO 15 TO 20 KNOTS...WITH A FEW GUSTS OVER 25 KNOTS FROM THE S/SW
AGAIN DURING THE LATE MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 920 PM CDT THU MAY 22 2008/

UPDATE...
UPDATED THE PREVIOUS FORECAST TO REMOVE THE WIND AND RED FLAG
HEADLINES. OTHERWISE ONGOING FORECAST STILL LOOKS GOOD.

PREV DISCUSSION... /ISSUED 659 PM CDT THU MAY 22 2008/

AVIATION...
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES THROUGH THE NEXT 24
HOURS. SOUTH TO SOUTHWEST WINDS ARE CURRENTLY IN PLACE AND SHOULD
REMAIN GUSTY THROUGH MOST OF THE EVENING HOURS. IN ADDITION... WE
HAVE KEPT VISIBILITIES AT 6 MILES IN SMOKE AT KFST THIS EVENING
AS THE LATEST VISIBLE SATELLITE IMAGE SHOWS WHAT APPEARS TO BE A
SMOKE PLUME ORIGINATING FROM NORTHEASTERN CHIHUAHUA. WE DO EXPECT
WINDS TO DIMINISH SOME OVERNIGHT...BUT WITH THE DEVELOPMENT OF A
LOW-LEVEL JET...WINDS COULD REMAIN GUSTY AT KFST AND KMAF. SOUTH
TO SOUTHWEST WINDS WILL AGAIN BE ON THE INCREASE TOMORROW AFTER
16Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 12 PM TO 7 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 8
     PM CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

21
Hazardous weather outlook, May 22, 12:51 PM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT THU MAY 22 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
251 PM CDT THU MAY 22 2008 /151 PM MDT THU MAY 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS...DRY CONDITIONS AND VERY HIGH TO EXTREME FIRE DANGER
WILL RESULT IN CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD.
A RED FLAG WARNING IS IN EFFECT INTO THIS EVENING.

SUSTAINED WINDS OF 40 MPH...WITH GUSTS UP TO 65 MPH...WILL BE
POSSIBLE IN THE GUADALUPE AND DAVIS MOUNTAINS TODAY AND THIS
EVENING.  A HIGH WIND WARNING IS IN EFFECT FOR BOTH MOUNTAIN
RANGES UNTIL 9 PM CDT.

A WIND ADVISORY HAS BEEN ISSUED FOR THE VAN HORN AREA...REEVES
COUNTY...SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN
UNTIL 9 PM CDT.  SOUTH TO SOUTHEAST WINDS OF 25 TO 35 MPH...AND
GUSTS OF 45 TO 55 MPH...WILL BE POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DRY AIR MASS WILL REMAIN IN PLACE OVER THE AREA...ALONG WITH
WINDY CONDITIONS AND VERY HIGH FIRE DANGER. SINCE CONDITIONS WILL
AGAIN BE CONDUCIVE FOR FIRE GROWTH AND SPREAD...A RED FLAG WARNING
IS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS FRIDAY
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 23, 12:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
ASOS

Strong winds began during the overnight hours across the Guadalupe Mountains and continued until around noon.

High Wind, Davis / Apache Mountains Area

When
May 23, 3:00 PM CST to 9:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

Midday high winds resulted in gusts up to 64 mph in the Davis Mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107913, 107914.